Utah, 2024Damaging Winds in Utah, August 7, 2024
August 7, 2024 · NWS GJT · 2 events in 1 county or zone
Just enough moisture and instability lingered across the higher terrain of eastern Utah and western Colorado to form showers and thunderstorms. The most intense convection was observed across northeast Utah and northwest Colorado, where a passing weak shortwave and a modest upper level jet provided additional lift and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just enough moisture and instability lingered across the higher terrain of eastern Utah and western Colorado to form showers and thunderstorms. The most intense convection was observed across northeast Utah and northwest Colorado, where a passing weak shortwave and a modest upper level jet provided additional lift and instability. The probability of strong winds was also enhanced by dry surface levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 10:34 AM MST, 1 hour 56 minutes earlier. Its key messages:
- Daily afternoon showers and thunderstorms continue through the week and weekend. These storms will be capable of producing brief bouts of heavy rain, gusty winds, and small hail.
- Localized flash flooding and debris flows will be possible with these afternoon storms. The potential for flash flooding increases this weekend with a monsoonal moisture push on tap.
- Temperatures remain 5 to 10 degrees above normal for the next couple of days before we cool back to normal by the weekend.
Area forecast discussion, Aug 7, 10:34 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 AM MDT Wed Aug 7 2024
.KEY MESSAGES...
- Daily afternoon showers and thunderstorms continue through the
week and weekend. These storms will be capable of producing
brief bouts of heavy rain, gusty winds, and small hail.
- Localized flash flooding and debris flows will be possible
with these afternoon storms. The potential for flash flooding
increases this weekend with a monsoonal moisture push on tap.
- Temperatures remain 5 to 10 degrees above normal for the next
couple of days before we cool back to normal by the weekend.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 334 AM MDT Wed Aug 7 2024
The forecast remains on track for PWATs to gradually decrease over
the next 24 hours or so as drier air is advected into the region in
west/northwesterly flow aloft. Despite this trend CAMs guidance
continues to depict showers and storms developing across the
forecast area this afternoon. Today's environment will feature
better synoptic-scale support than we've seen in previous days with
the right entrance region of a jet streak passing over northeast
Utah and northern Colorado this afternoon. So while moisture
availability favors the Four Corners region, organized ascent along
and north of I-70 will also support convective development today. If
PWATs do indeed dry out throughout the day the threat for localized
flash flooding will decrease some. Other thunderstorm threats
include lightning, gusty outflow winds, and small hail.
Tomorrow's forecast hinges on the return time of moisture. Hi-res
guidance is holding onto drier PWATs into Thursday evening. Even so
isolated to scattered showers and storms are projected to develop
over the higher terrain Thursday afternoon. Coverage may vary across
the forecast area as the synoptic support will no longer be in place
to aide convective initiation.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 334 AM MDT Wed Aug 7 2024
By Friday morning the ridge of high pressure over the west will be
flattened with the center of the high over the southern Plains while
a quasi-stationary low sets up over the Baja Peninsula. This pattern
will persist from Friday, through the weekend, and into early next
week. This is a pretty classic set up for a monsoonal burst over
eastern Utah and western Colorado. Therefore, it should come as no
surprise that GFS and ECMWF ensembles were similar in depicting
precipitable water values from 1 to 1.25 inches over the forecast
area, or from 130 to 180 percent of normal on average throughout the
long range period. Consequently, expect showers and thunderstorms to
become numerous each afternoon with scattered nocturnal moist
convection each night. At these moisture levels, stronger cells will
be capable of producing excessive rainfall, potentially leading to
localized flash flooding. On the plus side, this pattern should
bring much needed moisture to the region while also driving
temperatures down to normal, or slightly below normal levels.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1134 AM MDT Wed Aug 7 2024
Most TAF sites will have some probability of seeing a passing
storm move in the vicinity of the airfield or at least get some
of the outflow winds through the evening. The mountain TAF sites
by default will be favored to see a storm roll nearby. Gusts of
35 to 45 mph will be the main threats besides lightning. There
is an very small probability (10%) that rainfall rates could
drop vsby to MVFR. Otherwise VFR will dominate the forecast over
the next 24 hours.
&&
.HYDROLOGY...
Issued at 334 AM MDT Wed Aug 7 2024
Monsoonal moisture is expected to persist across eastern Utah
and western Colorado through the week, with daily showers and
thunderstorms forming first over the higher terrain and then
spreading over adjacent valleys. Areas south of the I-70
corridor will see the most consistent activity. The threat for
heavy rainfall will increase Friday into the weekend as a deep
monsoonal moisture push will increase precipitable water values
towards 150-200% of normal (above 1"). This will lead to an
increasing threat of flash flooding across the majority of the
area, potentially lasting into early next week. Be sure to stay
weather aware over the coming days, especially if recreating
outdoors and in locations prone to flash flooding and debris
flows. Stay tuned for forecast updates, as well as any Watches,
Warnings, and Advisories in the coming days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...NL
AVIATION...GJT
HYDROLOGY...GJT
Hazardous weather outlook, Aug 7, 2:54 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Wed Aug 7 2024
COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Wed Aug 7 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Afternoon showers and storms are expected today. Storms will be
capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall. Localized flash flooding and debris flows
are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Chances for daily showers and storms continue through the week.
The potential for heavy rainfall increases heading into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 7, 12:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
125 PM MDT Wed Aug 7 2024
COZ008-010-013-072000-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
125 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EAGLE COUNTY
THROUGH 200 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eagle, or 25 miles east of Glenwood Springs, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph. Torrential rain may cause travel
issues along the I-70 corridor.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eagle, Gypsum, Edwards, Dotsero, Wolcott, State Bridge, and
Sweetwater.
This includes the following highways...
Interstate 70 in Colorado between mile markers 133 and 161.
Colorado 131 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3963 10707 3973 10711 3988 10658 3958 10663
TIME...MOT...LOC 1924Z 258DEG 20KT 3966 10687
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRThunderstorm Wind, Uintah
- When
- August 7, 12:30 PM MST to 1:30 PM MST
- Where
- Uintah County, 1.06 mi W of Leota
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.180, -109.670
With just enough moisture to work with, showers and thunderstorms began to form on the higher terrain around the Uinta Basin early in the afternoon of August 7. These storms received some upper level support in the form of a passing shortwave and a modest upper level jet, which allowed them to become strong to severe. In addition, dry surface levels acted to boost already strong to severe winds. Winds recorded during this event ranged from 45 mph to the peak of 64 mph, which was recorded at a Utah State Climate Mesonet Site 9.1 miles east of Randlett. No reports of damage or injuries were received.
Thunderstorm Wind, Uintah
- When
- August 7, 3:00 PM MST to 4:00 PM MST
- Where
- Uintah County, 31.51 mi SW of Rainbow
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.500, -109.560
Showers and thunderstorms formed over the higher terrain of northeastern Utah on the afternoon of August 7. As these storms developed, there were enhanced by some upper level support in the form of a passing wave and an upper level jet. This allowed the storms to grow strong enough to potentially produce severe threats, such as wind in excess of 58 mph and hail in excess of 1 inch. Additionally, dry surface layers would enhance already potentially strong outflow winds. All this combined to produce a 90 mph gust at the Winter Ridge RAWS, located in the Utah Tavaputs Plateau. No reports of damage or injuries were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 7 to 8, 20241 death · $2.8 million · EF3 · 43 events
- Flash Flooding and Flooding in North Carolina, August 7 to 12, 20241 death · $21,000 · 11 events
- Rip Current in Illinois, August 7, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 7, 20241 death · 1 event
- Excessive Heat and Heat in Texas, August 7 to 9, 20249 injured · 46 events
- Tornado and Tropical Storm in North Carolina, August 7 to 9, 2024EF2 · 19 events
- Wildfire in Colorado, August 7 to 9, 2024$150,000 · 1 event
- Tornado and Flash Flooding in Colorado, August 7 to 10, 2024EF1 · 5 events
- Heat in Texas, August 7 to 8, 202421 events
- Heat in Louisiana, August 7 to 8, 202417 events
- Flash Flood and Hail in Colorado, August 7, 20241.75 in hail · 15 events
- Heat in Arkansas, August 7 to 8, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208127, 1208126.